Alert archive / Virginia / Flash Flood Warnings in 2025

Flash Flood Warning 146, NWS Charleston, WV

August 6, 2025Dickenson County, Virginia

NWS Charleston, WV issued this flash flood warning at Aug 6, 2025, 7:41 PM EDT for Dickenson County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2025, 7:41 PM EDT (23:41 UTC)
Expired
Aug 6, 2025, 10:45 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Dickenson County, VA

The radar

The Jackson,KY radar (KJKL), 110 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.7 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2025-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2025-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
507 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

769 
WGUS51 KRLX 062341
FFWRLX
VAC051-070245-
/O.NEW.KRLX.FF.W.0146.250806T2341Z-250807T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
741 PM EDT Wed Aug 6 2025

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  South Central Dickenson County in southwestern Virginia...

* Until 1045 PM EDT.

* At 741 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 2.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Trammel and Nora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3707 8226 3700 8225 3700 8227 3700 8228
      3700 8229 3699 8229 3699 8230 3701 8238
      3712 8232 3711 8227

FLASH FLOOD...RADAR INDICATED

$$

RPY
2 follow-up statements
840 
WGUS71 KRLX 070039
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
839 PM EDT Wed Aug 6 2025

VAC051-070245-
/O.CON.KRLX.FF.W.0146.000000T0000Z-250807T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickenson VA-
839 PM EDT Wed Aug 6 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT THIS 
EVENING FOR SOUTH CENTRAL DICKENSON COUNTY...

At 839 PM EDT, Doppler radar indicated thunderstorms earlier 
produced between 2 and 2.5 inches of rain. Flash flooding is ongoing 
or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Trammel and Nora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3707 8226 3700 8225 3700 8227 3700 8228
      3700 8229 3699 8229 3699 8230 3701 8238
      3712 8232 3711 8227

FLASH FLOOD...RADAR INDICATED

$$

RPY
560 
WGUS71 KRLX 070239
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
1039 PM EDT Wed Aug 6 2025

VAC051-070249-
/O.EXP.KRLX.FF.W.0146.000000T0000Z-250807T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickenson VA-
1039 PM EDT Wed Aug 6 2025

...FLASH FLOOD WARNING WILL EXPIRE AT 1045 PM EDT THIS EVENING FOR 
SOUTH CENTRAL DICKENSON COUNTY...

Flood waters are receding. However, motorists should continue to use 
extreme caution and be prepared for water or debris on roadways. 
Please continue to heed remaining road closures.

&&

LAT...LON 3707 8226 3700 8225 3700 8227 3700 8228
      3700 8229 3699 8229 3699 8230 3701 8238
      3712 8232 3711 8227

$$

RPY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 6:00 PM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 6, 6:00 PM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
600 PM EDT Wed Aug 6 2025

.SYNOPSIS...
Largely dry this week, but there could be a few stray storms
across the far south and east each day. Hotter and more humid
this weekend. Widespread showers and storms return next week.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 556 PM Wednesday...

Seeing spawn of showers and a few pulse thunderstorms across
eastern KY, WV coalfields, and southwest VA courtesy of an
inverted trough to our west. This activity will likely continue
for a few more hours until heating is lost.

As of 1119 AM Wednesday...

The weather today and Thursday will be influenced by a Bermuda
high pressure system off the Atlantic coastline. The middle Ohio
Valley and central Appalachians remain on the edge of this
high, which will allow some weak upper-level disturbances to
track through the area. This setup brings a chance for some
afternoon showers and storms today, but the overall probability
remains low, generally in the 10-30% range, with the 30%
probabilities mainly confined to far southern and eastern
portions of the area. Highs will be in the 70s in the mountains
and the low to mid-80s for the lowlands. Dew points will climb
into the mid-60s, making the air feel a bit more humid this
afternoon, but it won't be nearly as muggy as this time last
week.

The general pattern will hold steady into Thursday. However, the
upper-level energy looks even weaker, which should further limit the
chances for storm development.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 1119 AM Wednesday...

A pattern change is on the way for the weekend. On Friday, the
Bermuda high will weaken and drift eastward. As it does, a new ridge
of high pressure will build over the central U.S. and spread into
the Ohio Valley. This should suppress cloud, shower, and
thunderstorm development and allow for more sunshine and heating. In
addition, It will also act as a steering mechanism, keeping a
developing tropical system currently on the southeast Atlantic
coast well to our east.

Heat indices are expected to reach the lower 90s on both Friday
and Saturday, especially for areas near and west of the Ohio
River.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 1119 AM Wednesday...

The hot and dry conditions are expected to continue into Sunday,
with the high-pressure system remaining locked over our region.
Shower and thunderstorm chances will likely make a gradual return
early next week as the center of the ridge finally pushes east. As
this happens, a southwesterly flow will develop, pulling more heat
and humidity back into the region from the Gulf and providing
fuel for afternoon showers and thunderstorms kicked off by weak
disturbances.

There is a chance that a cold front will approach from the west by
the middle of next week. However, forecast models are currently
trending slower on its arrival time. A delay in the front's passage
would mean a more prolonged stretch of hot and humid weather. Even
with a potential extension of this warmth, this stretch of heat
is currently not expected to be as intense as the previous heat
wave from the past few weeks.

&&

.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
As of 1239 PM Wednesday...

VFR conditions continue this afternoon with sunshine. A stray
shower or thunderstorm cannot be ruled out, with the best chance
at KHTS or KBKW. This could briefly reduce visibility to MVFR
or IFR for a short time. However, chances remain below 30
percent today, so this possibility is not reflected in the 18Z
TAF update, but worth mentioning, nonetheless.

Overnight, scattered low clouds will develop across the West
Virginia mountains. These low clouds will again limit the
development of widespread fog, but we do think there will be
enough breaks in the clouds to allow for localized IFR fog to
develop at KEKN early Thursday morning between 07Z and 13Z.

Winds will remain light out of the southeast through the TAF
period.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Timing and extent of fog development early
Thursday morning may vary from the forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       21   22   23   00   01   02   03   04   05   06   07   08
EDT 1HRLY       17   18   19   20   21   22   23   00   01   02   03   04
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 00Z FRIDAY...
Widespread IFR conditions are not anticipated at this time.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JMC
NEAR TERM...LTC/JMC
SHORT TERM...JMC
LONG TERM...JMC
AVIATION...JMC

In the hours before

Special weather statement, Aug 6, 7:05 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Charleston WV
705 PM EDT Wed Aug 6 2025

VAZ003-062345-
Dickenson-
705 PM EDT Wed Aug 6 2025

...CREEKS NEAR BANKFULL IN WEST CENTRAL DICKENSON COUNTY...

Locations impacted include...
Clintwood.

Heavy rain may cause ponding of water on roadways and water problems
in low-lying areas. Water is being reported on Brush Creek Road
and VA 83.

Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3710 8244 3715 8252 3719 8244 3715 8239
TIME...MOT...LOC 2301Z 283DEG 10KT 3714 8243

25
Special weather statement, Aug 6, 7:30 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Charleston WV
730 PM EDT Wed Aug 6 2025

VAZ003-070015-
Dickenson-
730 PM EDT Wed Aug 6 2025

...CREEKS TO RISE NEAR BANKFULL IN SOUTH CENTRAL DICKENSON COUNTY...

Locations impacted include...
Trammel and Nora.

2 inches of rain has fallen and will cause creeks and streams to
rise near bankfull. This will cause ponding of water on roadways and
water problems in low-lying areas and areas with poor drainage.

Motorists should be prepared for water on roadways. Do not drive
your vehicle through flooded roadways.

&&

LAT...LON 3703 8237 3710 8234 3707 8225 3700 8230
TIME...MOT...LOC 2328Z 293DEG 4KT 3704 8231

25
Special weather statement, Aug 6, 7:36 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Charleston WV
736 PM EDT Wed Aug 6 2025

KYZ105-070015-
Lawrence-
736 PM EDT Wed Aug 6 2025

...CREEKS TO RISE NEAR BANKFULL IN CENTRAL LAWRENCE COUNTY...

2 inches of rain has fallen between Busseyville and Louisa. This
will cause creeks and streams to rise near bankfull, along
with ponding of water on roadways and water problems in low-lying
areas and areas with poor drainage.

Motorists should be prepared for water on roadways. Do not drive
your vehicle through flooded roadways.

&&

LAT...LON 3807 8272 3814 8268 3807 8262 3805 8264
TIME...MOT...LOC 2333Z 300DEG 16KT 3806 8263

25

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 7:05 PM EDTSpecial Weather StatementRLXDickenson40 min
Aug 6, 7:30 PM EDTSpecial Weather StatementRLXDickenson45 min

Nearby

Flash Flood Warnings in Virginia, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.